Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 64, NWS Omaha, NE

June 24, 202111 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2021, 1:22 AM CDT for 11 counties in Nebraska. It was in force for 23 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2021, 1:22 AM CDT (06:22 UTC)
Expired
Jun 24, 2021, 1:45 AM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Burt County, NE, Butler County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Madison County, NE, Platte County, NE, Saunders County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 84 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 1:32 AM CDTTSTM WND DMGStanton, NE3 TO 4-FT DIAMETER TREES KNOCKED OVER, DOWNING POWERLINES. REPORT TIME BASED ON RADAR.
Jun 24, 1:48 AM CDTTSTM WND DMG2 Ene Columbus, NEREPORT OF A MODULAR HOME ROOF BEING BLOWN OFF. TIME ESTIMATED BASED ON COLUMBUS AIRPORT PEAK GUST.
Jun 24, 1:48 AM CDTTSTM WND DMGColumbus, NENUMEROUS TREES AND LARGE BRANCHES DOWN IN COLUMBUS.
Jun 24, 1:48 AM CDTTSTM WND GST 61Columbus, NE
Jun 24, 1:55 AM CDTTSTM WND GST 71Howells, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 10:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2039 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KOAX 240622
SVROAX
NEC021-023-037-039-053-119-141-155-167-173-179-240645-
/O.NEW.KOAX.SV.W.0064.210624T0622Z-210624T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
122 AM CDT Thu Jun 24 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in northeastern Nebraska...
  Northwestern Burt County in east central Nebraska...
  Southeastern Wayne County in northeastern Nebraska...
  Cuming County in northeastern Nebraska...
  Colfax County in northeastern Nebraska...
  Platte County in northeastern Nebraska...
  Dodge County in east central Nebraska...
  Southwestern Thurston County in northeastern Nebraska...
  Central Butler County in east central Nebraska...
  Northwestern Saunders County in east central Nebraska...
  Stanton County in northeastern Nebraska...

* Until 145 AM CDT.

* At 121 AM CDT, severe thunderstorms were located along a line
  extending from near Hoskins to 4 miles south of Monroe, moving east
  at 75 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and penny size hail.

  SOURCE...This line of storms has a history of producing wind gusts 
           over 80 mph. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Columbus around 130 AM CDT.
  Bellwood and Pilger around 135 AM CDT.
  David City and Wisner around 140 AM CDT.

Other locations in the path of these severe thunderstorms include
Schuyler and Pender.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4180 9744 4217 9717 4216 9646 4118 9656
      4123 9737 4140 9737 4137 9745 4136 9752
      4133 9759 4139 9760 4140 9770 4142 9770
TIME...MOT...LOC 0621Z 277DEG 66KT 4214 9733 4142 9757 

HAIL...0.75IN
WIND...80MPH
 
$$

Nicolaisen
1 follow-up statement
979 
WWUS53 KOAX 240634
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
134 AM CDT Thu Jun 24 2021

NEC021-023-037-039-053-119-141-155-167-173-179-240645-
/O.CON.KOAX.SV.W.0064.000000T0000Z-210624T0645Z/
Madison NE-Burt NE-Wayne NE-Cuming NE-Colfax NE-Platte NE-Dodge NE-
Thurston NE-Butler NE-Saunders NE-Stanton NE-
134 AM CDT Thu Jun 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN MADISON...NORTHWESTERN BURT...SOUTHEASTERN WAYNE...
CUMING...COLFAX...PLATTE...DODGE...SOUTHWESTERN THURSTON...CENTRAL
BUTLER...NORTHWESTERN SAUNDERS AND STANTON COUNTIES...

At 132 AM CDT, doppler radar indicated storms located along a line 
extending from 4 miles southeast of Winside to near Columbus, moving 
east at 75 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...Doppler radar. This storm has a history of producing 80 mph 
         gusts and uprooting trees. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Wisner around 140 AM CDT.

Other locations in the path of these severe thunderstorms include
Schuyler, David City, Pender, Bancroft, Prague, Walthill and Cedar
Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4180 9744 4217 9717 4216 9646 4118 9656
      4123 9737 4140 9737 4137 9745 4136 9752
      4133 9759 4139 9760 4140 9770 4142 9770
TIME...MOT...LOC 0632Z 277DEG 66KT 4212 9714 4140 9738 

HAIL...0.75IN
WIND...80MPH
 
$$

Nicolaisen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:06 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 24, 12:06 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1206 AM CDT Thu Jun 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 257 PM CDT Wed Jun 23 2021

A look at mid-level water vapor imagery this afternoon shows the
axis of the mid-level ridge over the Rocky Mountain front range,
with heights building across the Central Plains. Shortwave
impulses are ejecting out from the desert southwest and are
rounding the top of the ridge towards the general area. Surface
troughing was analyzed from west-central South Dakota extending
southward through western Nebraska and into western Kansas. This
surface trough is expected to serve as an initiation point for
storms this afternoon as the aforementioned shortwave impulses
pass over. A large storm complex is expected to organize and the
propagate ESE through eastern Nebraska and southwestern Iowa this
evening into the overnight hours. Surface-based CAPE values over
3500 J/kg are expected ahead of the complex, with robust capping
of around -300 J/kg in eastern Nebraska. While the capping looks
to be strong, the well organized nature of the MCS that is
expected to develop should be able to overcome that inhibition or
ignite storms above it. The best time currently looks to be from
11 PM tonight through 4 AM Thursday, with wind gusts up to 60 to
75 mph possible alongside 1" hail. Most of the activity is
expected to move into eastern Nebraska and western Iowa from the
west after 10 PM tonight.

Thursday through Saturday storm chances are expected to continue,
as a surface front is expected to push northward from Kansas to
near the NE/KS border and become stationary, serving as a rather
stagnant focus for storm activity. With above-average precipitable
water values in place over the are for that period of time, areas
where consistent rain is expected could see some risk for
flooding. That risk will be somewhat mitigated by the recent lack
of moisture and vigorous crop growth, but will remain nonetheless.

Sunday and Monday look to give the area a brief reprieve from rain
and storm chances, and highs are expected to be in the lower 80's.
Going further into the work week, high pressure is expected to
build into place across the central CONUS, as the majority of the
storm activity across the nation is directed towards the southern
and eastern CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1206 AM CDT Thu Jun 24 2021

An evolving MCS over northeast NE is expected to track southeast
through the area overnight, affecting all three terminal
locations. Wind gusts of 40-50 kt will be possible with the
passage of the storms, as will temporary MVFR ceilings and
visibilities. Another round of thunderstorms could impact KLNK and
KOMA on Thursday evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Mead
Hazardous weather outlook, Jun 23, 9:16 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
916 PM CDT Wed Jun 23 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
916 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A complex of thunderstorms is expected to move into the area from
the west late tonight. The primary hazard will be wind gusts of
up to 60 to 75 mph and up to 1" hail.

Another round of strong to severe storms will arrive late Thursday
afternoon and evening, with the best chance for severe weather
along and south of I-80. Hail and damaging winds will be the
primary concerns.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Severe storms capable of large hail and damaging winds will
continue to be possible Thursday evening into Thursday night.
Specific details regarding the timing and location of the storms
remains uncertain, however the best chance appears to be along and
south of I-80.

Another round of strong storms could occur on Friday afternoon
and evening with non-severe-storm chances extending into this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any hail or wind damage are appreciated.

In the hours before

Local storm report, Jun 24, 12:23 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1223 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     NELIGH                  42.14N 98.03W
06/24/2021                   ANTELOPE           NE   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN IN TOWN.
            UNKNOWN SIZE AT THIS TIME.

&&

TSN
Local storm report, Jun 24, 1:03 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
103 AM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     4 NW ALBION             41.73N 98.05W
06/24/2021  M84 MPH          BOONE              NE   AWOS

            AWOS STATION KBVN ALBION AIRPORT.

&&

CA

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:27 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Madison, Pierce48 min
Jun 24, 12:12 AM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce, Stanton, Wayne48 min
Jun 24, 12:40 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte50 min
Jun 24, 12:58 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Colfax, Cuming, Madison, Pierce and 3 more47 min
Jun 24, 1:11 AM CDTTornado WarningOAXMadison, Stanton34 min
Jun 24, 1:41 AM CDTTornado WarningOAXColfax, Cuming, Dodge, Stanton34 min
Jun 24, 1:43 AM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Douglas and 7 more47 min
Jun 24, 1:55 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Lancaster, Saunders, Seward50 min
Jun 24, 2:15 AM CDTSevere Thunderstorm WarningOAXBurt, Cass, Dodge, Douglas, Sarpy, Saunders and 2 more60 min
Jun 24, 2:24 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Jefferson, Lancaster, Otoe, Saline and 1 more51 min
Jun 24, 2:51 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe, Sarpy39 min
Jun 24, 2:54 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe, Sarpy36 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson58 min
Jun 24, 2:23 PM CDTFlash Flood WatchOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 4 more37 hr
Jun 24, 5:10 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe40 min
Jun 24, 5:34 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe4 hr
Jun 24, 5:35 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline, Seward40 min
Jun 24, 5:43 PM CDTTornado WarningOAXOtoe47 min
Jun 24, 5:51 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders54 min
Jun 24, 5:55 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward50 min
Jun 24, 6:07 PM CDTTornado WarningOAXOtoe38 min
Jun 24, 6:12 PM CDTFlash Flood WarningOAXPawnee, Richardson8 hr
Jun 24, 6:12 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward48 min
Jun 24, 6:16 PM CDTSpecial Weather StatementOAXDouglas89 min
Jun 24, 6:28 PM CDTSevere Thunderstorm WarningOAXRichardson47 min
Jun 24, 6:32 PM CDTFlash Flood WarningOAXCass3 hr
Jun 24, 6:34 PM CDTTornado WarningOAXRichardson41 min
Jun 24, 6:43 PM CDTSevere Thunderstorm WarningOAXOtoe47 min
Jun 24, 6:48 PM CDTFlash Flood WarningOAXSaline, Seward3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.